MENU
844-877-1781
We can help. 844-877-1781

Signs of Suboxone Abuse

Suboxone and buprenorphine bind with specific receptors in the spinal cord, brain and gastrointestinal tract and affect other systems of the body that regulate mood, breathing and blood pressure. Buprenorphine, like other opioids, can trigger tolerance and dependency in users, while the naloxone in Suboxone helps decrease the potential for addiction and overdose. Mixing buprenorphine or Suboxone with alcohol or other central nervous system depressants can result in overdose or death.1

Suboxone Side Effects

  • Nausea
  • Vomiting
  • Constipation
  • Diarrhea
  • Fever
  • Muscle aches and cramps
  • Rigid muscles
  • Cravings
  • Distress and irritability
  • Erratic moods and behavior
  • Attention problems
  • Slurred speech
  • Poor memory
  • Poor coordination
  • Difficulty sleeping
  • Insomnia
  • Blurred vision
  • Small pupils
  • Hypotension (low blood pressure)
  • Sweating
  • Depression
  • Drowsiness
  • Dizziness
  • Fainting
  • Respiratory depression
  • Sneezing or runny nose
  • Gooseflesh (goose bumps)
  • Abnormal skin sensations
  • Rapid heartbeat
  • Shivering
  • Tremors2,3,4

Behavioral Signs of Suboxone Abuse

  • Running out of the medication before the intended prescription schedule
  • Changing physicians frequently
  • Strained relationships with loved ones
  • Withdrawing from family and friends
  • Loss of interest in normal activities
  • Difficulty maintaining work and family-related responsibilities
  • Excessive sleepiness or difficulty sleeping
  • Lying and manipulating behavior
  • Constant obsessive thinking about obtaining and using the drug
  • Stealing money or drugs
  • Frequent visits to the emergency room2,4

Suboxone Overdose

Although it isn’t easy to overdose on Suboxone due to the naloxone, it can happen. Nearly all overdoses are associated with co-occurring abuse of alcohol and benzodiazepines. Together, these drugs can cause severe widespread depression of a number of physiological processes, resulting in respiratory depression, slowed heart rate, coma and death. The following symptoms may indicate a Suboxone overdose and 911 should be called without delay.2,5

  • Profound drowsiness
  • Intermittent loss of consciousness
  • Fainting
  • Lack of coordination
  • Slurred speech
  • Hypotension (low blood pressure)
  • Vision problems (e.g. blurred vision)
  • Slowed breathing
  • Sluggish reflexes
  • Pinpoint pupils
  • Dizziness
  • Coma2,5

Buprenorphine Overdose

In people who regularly abuse opioids, it is difficult to overdose on buprenorphine. Like most opioid overdoses, the most dangerous symptom is respiratory depression, which can be fatal. The following symptoms may indicate an acute buprenorphine overdose and 911 should be called without delay:6

  • Profound drowsiness
  • Fainting
  • Cold, clammy skin
  • Extreme weakness
  • Lack of coordination
  • Problems rationalizing
  • Slurred speech
  • Hypotension (low blood pressure)
  • Vision problems (e.g. blurred vision)
  • Slowed breathing
  • Sluggish reflexes
  • Nausea
  • Pinpoint pupils
  • Dizziness
  • Coma1,5
  1. Buprenorphine overdose: How much buprenorphine to OD? Addiction Blog website. http://prescription-drug.addictionblog.org/buprenorphine-overdose-how-much-buprenorphine-to-od/ Published July 13, 2014. Accessed February 8, 2017.
  2. Suboxone Abuse. Drug Abuse website. http://drugabuse.com/library/suboxone-abuse/ Accessed February 8, 2017.
  3. Project Know website. http://www.projectknow.com/research/suboxone/?v=lib1-control Accessed February 8, 2017.
  4. Suboxone Addiction: Symptoms, Side Effects, Withdrawal, Detox, and Rehab. The Fix website. https://www.thefix.com/content/suboxone-addiction Published January 21, 2015. Accessed February 8, 2017.
  5. Suboxone Overdose Symptoms and Treatment. Project Know website. http://www.projectknow.com/research/suboxone-overdose/?v=lib1-control Accessed February 8, 2017.
  6. Buprenorphine Overdose Symptoms and Treatment. Project Know website. http://www.projectknow.com/research/buprenorphine-overdose/?v=lib1-control Accessed February 8, 2017.
The Right Step